Poison Prevention

Vitamins and Medicines Often Don’t Mix

Nearly half of all Americans take a vitamin or other dietary supplement every day, and most people assume they are harmless. What many people don’t realize, however, is that vitamin supplements and prescription medicines can cause dangerous and sometimes life-threatening interactions.

Image: Kittikun Atsawintarangkul / FreeDigitalPhotos.net

Some vitamins can interact with certain medicines in unexpected and potentially serious ways. Medicines can interfere with a vitamin’s action in the body, causing problems from deficiency. Or the vitamin can interact with the medicine, making it either less effective or causing a dangerous increase in the medicine’s level in the body.

According to the American Association of Poison Control Centers’ 2010 Annual Report, poison centers fielded more than 62,000 calls about exposures to vitamins in 2010.

Here are a few of the dozens of known medicine/vitamin interactions. New ones are recognized every year.

  • Large doses of vitamin B6 may increase the cardiac effects of some blood pressure medicines.
  • Oral contraceptives can interact with both vitamin A and vitamin C.
  • Vitamin B6 can reduce the effectiveness of the medicine levodopa, used to treat Parkinson’s disease.
  • Vitamin A can increase the blood thinning action of warfarin, while vitamin C can decrease warfarin’s ability to prevent blood clots.

Experts at the nation’s 57 poison control centers recommend these steps to prevent problems with medicine and vitamins:

  • Read and follow label instructions about dose and frequency for both medicines and vitamin supplements.
  • Discuss your vitamin regimen with your primary care doctor or nurse practitioner. Ask for his or her advice about what vitamins to take to address your specific health conditions and concerns.
  • Make sure your lists of medicines always include all the vitamin products and other supplements you’re taking.
  • When you begin to take a new vitamin product, discuss it with your pharmacist, too. Show the list of all your medicines to the pharmacist and ask about any interactions or other adverse reactions.

If someone has an adverse reaction after taking a vitamin product, call your local poison center at 1-800-222-1222 right away. The expert who answers your call will be able to tell you what treatment is needed and whether the person should be seen by a doctor. You also can call your local poison center for advice and information about medications and vitamins.

– Contributed by Evelyn Waring,  CSPI and educator, Virginia Poison Center

The American Association of Poison Control Centers supports the nation’s 57 poison centers in their efforts to prevent and treat poison exposures. Poison centers offer free, confidential, expert medical advice 24 hours a day, seven days a week. The hotline is staffed by specially trained medical experts – including doctors, nurses and pharmacists – who take calls in more than 150 languages and from the hearing impaired.

For questions about poison or if you think someone has been exposed to a poison, call 1-800-222-1222 to reach your local poison center.

6 thoughts on “Vitamins and Medicines Often Don’t Mix

  1. The reader must be careful in interpreting some of the statements. The combination of niacin and statin medications is frequently recommended to lower LDL cholesterol and raise HDL. It was previously felt that this would increase the risk of liver toxicity, but that has mostly become discounted. Any reader currently on ssuch combination medication should check with their physician before alterring their medications.

  2. I wish there was a site where you can “plug in” what you are taking and see if there are any possible reactions or side effects. I take vitamins and prescription drugs. Now I am wondering if I am safe!

    1. Judy, you can call your poison center at 1-800-222-1222 to ask about possible interactions with the medicine and vitamins you are taking. You also could ask your pharmacist. Also, make sure you always give your doctor a list of the vitamins you are taking and ask him or her if they will interact with your prescription medicine.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s